SPRINGFIELD, Mass. (WWLP) – People are using an over-the-counter anti-diarrhea drug to get high. The FDA has issued a warning about an over the counter anti-diarrhea medication.
22News discovered that an excessive amount of an ingredient in this product can be just as deadly as an opioid overdose.
Loperamide has become the newest way to get high. The synthetic drug can be found in the common anti-diarrhea medication “Imodium” and can be very deadly.
Dr. Ira Helfand of the Family Care Medical Center in Springfield told 22News that excessive use of Loperamide can be more severe than an opioid overdose.
“If people take an excessive dose they can have sudden cardiac death, this is not the usual opioid overdose, where you get sleepy and stop breathing and can be resuscitated if somebody is there, this is sudden cardiac death and you’re gone,” Dr. Helfand explained.
Loperamide provides a mild high that can relieve withdrawal symptoms from morphine and heroin. The Journal of the American Medical Association reported two people have died from overdosing on Loperamide.
“As long as it’s used according to the directions it is safe to use, but people are taking very high doses to get high and this is an extraordinarily dangerous way to do this,” Dr. Helfand went on to say.
It’s legal and people can buy it at any pharmacy or grocery store.
“If you use it correctly it will definitely help with the issues you’re having,” Stephen Rozwadowski of Chicopee said. “As long as you read the direction and do what your doctor tells you people aren’t going to have issues with any medication.”
The recommended dosage of Imodium is only two pills per day. The FDA announced it is working with manufactures to limit the number of doses in a package.
Dr. Helfand told 22News that the drug is safe as long as people take the recommended dose.